Alert archive / Wyoming / Wind Chill Warnings in 2016
Wind Chill Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this wind chill warning at Dec 17, 2016, 12:58 PM MST for 10 counties in Wyoming. It took effect at Dec 17, 2016, 8:00 PM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2016, 12:58 PM MST (19:58 UTC)
- In effect from
- Dec 17, 2016, 8:00 PM MST
- Expired
- Dec 18, 2016, 9:00 AM MST
- In force
- 13 hr
- Issued by
- NWS Riverton, WY
Counties Big Horn County, WY, Fremont County, WY, Hot Springs County, WY, Johnson County, WY, Lincoln County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Sweetwater County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 31 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738 WWUS45 KRIW 171958 WSWRIW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1258 PM MST SAT DEC 17 2016 ...BRUTALLY COLD AIR TEMPERATURES WILL COMBINE WITH BREEZY WINDS TO GIVE VERY COLD AND DANGEROUS WIND CHILL TEMPERATURE TONIGHT THROUGH SUNDAY MORNING... .WITH LOTS OF NEW FALLEN SNOW...ARCTIC AIR ALREADY IN PLACE...AND BREEZY WEST TO SOUTHWEST WINDS INCREASING ONCE AGAIN EAST OF THE DIVIDE AND OVER THE UPPER GREEN RIVER BASIN AND FOOTHILLS...BRUTALLY COLD WIND CHILL VALUES WILL BE PRESENT TONIGHT THROUGH SUNDAY MORNING. WYZ025-026-180700- /O.NEW.KRIW.WC.W.0001.161218T0300Z-161218T1600Z/ UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN- INCLUDING THE CITIES OF...PINEDALE...LA BARGE...BIG PINEY... FARSON 1258 PM MST SAT DEC 17 2016 ...WIND CHILL WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST SUNDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST SUNDAY. * WIND CHILL VALUES...MINUS 25 TO MINUS 40 BELOW ZERO. * IMPACTS...ANYONE OUTSIDE AND INADEQUATELY PREPARED COULD SEE EXPOSED SKIN FREEZE IN A VERY SHORT TIME WITH WIND CHILL VALUES OF -20 TO -40 DEGREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$ WYZ011-016>020-180700- /O.NEW.KRIW.WC.W.0001.161218T0300Z-161218T1600Z/ SOUTHEAST JOHNSON COUNTY-UPPER WIND RIVER BASIN-WIND RIVER BASIN- LANDER FOOTHILLS-GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS- INCLUDING THE CITIES OF...KAYCEE...DUBOIS...RIVERTON...SHOSHONI... LANDER...JEFFREY CITY...CASPER 1258 PM MST SAT DEC 17 2016 ...WIND CHILL WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST SUNDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST SUNDAY. * WIND CHILL VALUES...MINUS 25 TO MINUS 40 BELOW ZERO. * IMPACTS...ANYONE OUTSIDE AND INADEQUATELY PREPARED COULD SEE EXPOSED SKIN FREEZE IN A VERY SHORT TIME WITH WIND CHILL VALUES OF -25 TO -40 DEGREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$ WYZ003>006-180700- /O.NEW.KRIW.WC.W.0001.161218T0300Z-161218T1600Z/ CODY FOOTHILLS-NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN- INCLUDING THE CITIES OF...CODY...MEETEETSE...THERMOPOLIS... WORLAND 1258 PM MST SAT DEC 17 2016 ...WIND CHILL WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST SUNDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST SUNDAY. * WIND CHILL VALUES...MINUS 30 TO MINUS 50 BELOW ZERO. * IMPACTS...ANYONE OUTSIDE AND INADEQUATELY PREPARED COULD SEE EXPOSED SKIN FREEZE IN A VERY SHORT TIME WITH WIND CHILL VALUES OF -30 TO -50 DEGREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$
2 follow-up statements
599 WWUS45 KRIW 180419 WSWRIW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 919 PM MST SAT DEC 17 2016 ...BRUTALLY COLD AIR TEMPERATURES WILL COMBINE WITH BREEZY WINDS TO GIVE VERY COLD AND DANGEROUS WIND CHILL TEMPERATURE TONIGHT THROUGH SUNDAY MORNING... .WITH LOTS OF NEW FALLEN SNOW...ARCTIC AIR ALREADY IN PLACE...AND BREEZY WEST TO SOUTHWEST WINDS INCREASING ONCE AGAIN EAST OF THE DIVIDE AND OVER THE UPPER GREEN RIVER BASIN AND FOOTHILLS... BRUTALLY COLD WIND CHILL VALUES WILL BE PRESENT TONIGHT THROUGH SUNDAY MORNING. WYZ025-026-181600- /O.CON.KRIW.WC.W.0001.000000T0000Z-161218T1600Z/ UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN- INCLUDING THE CITIES OF...PINEDALE...LA BARGE...BIG PINEY... FARSON 919 PM MST SAT DEC 17 2016 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST SUNDAY... * WIND CHILL VALUES...MINUS 25 TO MINUS 40 BELOW ZERO. * IMPACTS...ANYONE OUTSIDE AND INADEQUATELY PREPARED COULD SEE EXPOSED SKIN FREEZE IN A VERY SHORT TIME WITH WIND CHILL VALUES OF -20 TO -40 DEGREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$ WYZ011-016>020-181600- /O.CON.KRIW.WC.W.0001.000000T0000Z-161218T1600Z/ SOUTHEAST JOHNSON COUNTY-UPPER WIND RIVER BASIN-WIND RIVER BASIN- LANDER FOOTHILLS-GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS- INCLUDING THE CITIES OF...KAYCEE...DUBOIS...RIVERTON...SHOSHONI... LANDER...JEFFREY CITY...CASPER 919 PM MST SAT DEC 17 2016 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST SUNDAY... * WIND CHILL VALUES...MINUS 25 TO MINUS 40 BELOW ZERO. * IMPACTS...ANYONE OUTSIDE AND INADEQUATELY PREPARED COULD SEE EXPOSED SKIN FREEZE IN A VERY SHORT TIME WITH WIND CHILL VALUES OF -25 TO -40 DEGREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$ WYZ003>006-181600- /O.CON.KRIW.WC.W.0001.000000T0000Z-161218T1600Z/ CODY FOOTHILLS-NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN- INCLUDING THE CITIES OF...CODY...MEETEETSE...THERMOPOLIS... WORLAND 919 PM MST SAT DEC 17 2016 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST SUNDAY... * WIND CHILL VALUES...MINUS 30 TO MINUS 50 BELOW ZERO. * IMPACTS...ANYONE OUTSIDE AND INADEQUATELY PREPARED COULD SEE EXPOSED SKIN FREEZE IN A VERY SHORT TIME WITH WIND CHILL VALUES OF -30 TO -50 DEGREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$
580 WWUS45 KRIW 181602 WSWRIW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 902 AM MST SUN DEC 18 2016 ...THE WIND CHILL ADVISORY FOR MUCH OF CENTRAL AND WESTERN WYOMING HAS EXPIRED... .THE WIND CHILL ADVISORY FOR MUCH OF CENTRAL AND WESTERN WYOMING HAS EXPIRED. WYZ003>006-011-016>020-025-026-181715- /O.EXP.KRIW.WC.W.0001.000000T0000Z-161218T1600Z/ CODY FOOTHILLS-NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-SOUTHEAST JOHNSON COUNTY- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN- INCLUDING THE CITIES OF...CODY...MEETEETSE...THERMOPOLIS... WORLAND...KAYCEE...DUBOIS...RIVERTON...SHOSHONI...LANDER... JEFFREY CITY...CASPER...PINEDALE...LA BARGE...BIG PINEY...FARSON 902 AM MST SUN DEC 18 2016 ...WIND CHILL WARNING HAS EXPIRED... THE WIND CHILL ADVISORY FOR MUCH OF CENTRAL AND WESTERN WYOMING HAS EXPIRED. $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this wind chill warning went out at Dec 17, 9:50 AM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Dec 17, 9:50 AM MST, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Riverton WY 950 AM MST Sat Dec 17 2016 .SHORT TERM...Saturday through Monday night The snow across the area is gradually winding down as the jet energy works its way to the east and the cold front moves away. The remaining highlights will be allowed to expire with issuance this morning. All snow should be over by around 12Z with a gradually clearing sky. Low temperatures this morning will be tricky as a lot depends on when the clearing actually occurs. Where it has cleared, it is very cold with Cody and Powell close to 20 below at midnight. If there is a silver lining, wind should decrease through the night and remain light in the morning so we will not issue any wind chill warnings. Today will be a sunny to partly cloudy but very cold day with many areas remaining below zero all day. As for tonight, we have the same dilemma for cold temperatures. With a shortwave approaching from the west, the pressure gradient will tighten across the favored southwest wind corridor from Rock Springs through Casper. This should mix the atmosphere a bit later today and tonight and keep temperatures from getting too cold tonight. The basins should get very cold again later tonight. However, there is an x- factor in that some high clouds may move in and provide a bit of a blanket to keep lows from getting as cold as they could. We kept things very cold however. Also, with a thermal gradient from Yellowstone to Cody and increasing 700 millibar winds, things will get gusty near the crossroads of the universe Clark. Right now, it looks like mid level winds will not be strong enough for any high wind highlights, so we will keep things to a special weather statement. Sunday and Monday will remain rather cold although there will be some moderation each day as upper level warm a bit and the cold air becomes a bit more stale. The basins and valleys will likely remain trapped under inversions so we kept temperatures below guidance since the models generally do not do well in these situations. The normally windier areas should warm up through, like Casper and near Cody. There is the potential for high wind near Clark on Sunday night and possibly into Monday as well. In addition, both the NAM and GFS are showing sustained winds of 30+ knots at Casper Monday so it will blustery there as well. We kept temperatures below guidance in the Basins however where inversions will probably continue to hold. As for the chance of snow, a couple of shortwaves could bring some snow to northwestern Wyoming. However, these systems are not that strong and moisture starved so any amounts would be light. .LONG TERM...Tuesday through Saturday The next weather system will impact western WY Tuesday through Tuesday night. It has the potential to put down another foot or more of snow in the higher mountains of the west. Plenty of time to watch how this unfolds. The system moves through the rest of the region Tuesday night and Wednesday with scattered light snow. Wednesday night looks dry for most of the area. Moisture ahead of the next weather system impacts western WY Thursday afternoon through Friday. The GFS model is faster with this system initially and carves out a deeper trough over the area Friday into Saturday. The ECMWF model does catch up to the GFS model by Friday 18Z, but it does not carve out as deep a trough on Friday. Plus, it moves it out next Saturday. More snow for western WY Thursday afternoon through Friday afternoon. East of the divide scattered snow Friday night and next Saturday seems best for now. Temperatures will be a challenge during the period due to these weather systems and the wind in places. With the new snowpack in the north and central zones, the potential to warm up will be cutback as basin inversions may not break or only briefly. The places where the wind blows, it will be relatively mild. Overall, highs and lows will be at or slightly below normal for most places. A white Christmas is looking good for many locations. && .AVIATION.../18Z ISSUANCE/ West of the divide...KBPI/KJAC/KPNA/KRKS Terminals VFR conditions will prevail across the forecast area with the exception of lingering MVFR CIGS near KRKS until 22Z. A weak upper level disturbance will spread a few light snow showers or flurries across the Northwest mountains tonight with some higher mountain obscurations. VCFG possible near KJAC after 02z. LLWS also possible near KPNA and KRKS by this evening. East of the divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions to prevail through the forecast period with increasing high clouds beginning later this evening evening. Increasing southwest winds at 10-20 knots will prevail between KRKS and KCPR tonight through the end of the forecast period. LLWS also possible near KCOD and KCPR by this evening. && .FIRE WEATHER... A frigid day today with mainly dry conditions and mainly light to moderate winds. Mixing and smoke dispersal will be poor with strong basin and valley inversions. Wind will increase tonight and into Sunday in the lee of the Absarokas and across the southwestern wind corridor from the Red Desert through Casper and warm temperatures just a bit. Basins and valleys will have strong inversions through Sunday. && .RIW WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Hattings LONG TERM...AR AVIATION...Braun FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 17, 3:00 AM MST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 300 AM MST SAT DEC 17 2016 WYZ001>020-022>030-181200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 300 AM MST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT BITTERLY COLD WITH TEMPERATURES 20 TO 30 DEGREES BELOW AVERAGE. SOME LOCATIONS WILL STRUGGLE TO GET ABOVE ZERO TODAY. WIND CHILL TEMPERATURES WILL STAY BELOW ZERO IN MOST PLACES TODAY. STRONG WINDS ARE POSSIBLE IN THE CODY FOOTHILLS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY...BITTERLY COLD...WITH TEMPERATURES 20 TO 30 DEGREES BELOW AVERAGE. MONDAY...STRONG TO POSSIBLY HIGH WINDS FOR THE CODY FOOTHILLS. TUESDAY AND TUESDAY NIGHT...A CHANCE OF SNOW IN THE WESTERN MOUNTAINS AND FAR WEST VALLEYS. THURSDAY THROUGH FRIDAY...A CHANCE OF SNOW IN THE WESTERN MOUNTAINS AND VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Nearby
Wind Chill Warnings in Wyoming, 2016Every wind chill warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.